Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 243, NWS Kansas City, MO

October 17, 1998Cass County, Jackson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Oct 17, 1998, 2:08 PM CDT for Cass County, Jackson County, Missouri. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 17, 1998, 2:08 PM CDT (19:08 UTC)
Expired
Oct 17, 1998, 2:45 PM CDT
In force
37 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cass County, MO, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 18 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 17, 2:33 PM CDTThunderstorm Wind 60Lees Summit, MOThunderstorm winds knocked over 6 inch diameter tree limbs in downtown Lee's Summit. Lee's Summit Fire Department reported a 9 inch tree trunk and a fence blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1229 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
2.5
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

053 
WUUS1 KMCI 171911 RRA
SVRMCI
MOC037-095-171945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
208 PM CDT SAT OCT 17 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     JACKSON COUNTY IN MISSOURI
     CASS COUNTY IN MISSOURI

* UNTIL 245 PM CDT

* AT 208 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED...A   SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF 
  CLEVELAND...MOVING NORTHEAST AT 50 MILES PER HOUR.

* THE SEVERE THUNDERSTORM WILL BE...
     3 MILES SOUTHWEST OF CLEVELAND AT 210 PM CDT
     2 MILES NORTHEAST OF CLEVELAND AT 215 PM CDT
     2 MILES EAST OF RAYMORE AT 225 PM CDT
     2 MILES SOUTH OF LAKE LOTAWANA AT 235 PM CDT

PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT WIND GUSTS UP TO 70 
MPH. FOR YOUR SAFETY...MOVE INDOORS...AND STAY AWAY FROM WINDOWS.

LAT...LON 3910 9460 3880 9462 3855 9462 3852 9417
          3919 9415

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 3:05 AM CDT, 11 hours 3 minutes earlier.

Area forecast discussion, Oct 17, 3:05 AM CDT, 11 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
305 AM CDT SAT OCT 17 1998

TSTMS OBVIOUSLY MORE THAN A GOOD BET WITH ONLY CHALLENGE IS HOW FAST
FRONT WL CLR CWA TNGT. AVN WASTES NO TIME MVG FNT INTO WRN MO BY 00Z
WITH NGM STILL SEVERAL HOURS BEHIND IN KS. AS PER MOIST IMAGERY...IT
APPEARS NGM A LTL SLOW WITH EJECTING UPR LO/SHRTWV ALG NM/CO BDR.
ETA LOOKS BEST AT THIS TIME AND WL FOLLOW FRONTAL MVMNT CLOSELY. ETA
TAKES FNT TO STJ BY 00Z...THEN QUICKLY OUT OF CWA BY AROUND MIDNIGHT.

COPIOUS GULF MOIST...VERY STG LLJ AND LTL IF ANY CAP HAS CONTINUED
TO ALLOW DEVELOPMENT OF RW/TRW AHEAD OF UPR TROF ACR NWRN MO THIS
AM. STGR TSTMS DEVELOPING IN CNTRL KS IN AREA OF MID LVL COOLING AND
INCREASING LAPSE RATES. AS SHRTWV TROF SHEARS NE TODAY...BRUNT OF
MID LVL COOLING STAYS NORTH AND WEST OF CWA...HOWEVER LAPSE RATES
AND INSTABILITY SUFFICIENT FOR PERIODS OF TSTMS AHEAD OF THE FNT.
HAVE SOME CONCERN WITH FLASH FLOODING POTENTIAL SINCE GUID VALUES
AROUND 2 INCHES. HOWEVER...AMOUNTS AROUND 2 INCHES SHOULD BE
ISOLATED AS STORMS ARE MVG AS FAST AS 60 KTS. SFC-3KM SHEAR PROFILE
SUGGEST THE POTENTIAL FOR LINE SEGMENTS AND WITH FAST MOVEMNT OF
TSTSM...CANT RULE OUT THE POTENTIAL FOR DAMAGING WINDS...ESPECIALLY
LATE THIS AFTN AHEAD OF FNT.

COOLER AND DRIER PACIFIC AIR TO FOLLOW THE PASSAGE OF THE FRONT.
HARD TO FIGURE OUT NGM GUID FOR SUN FOR MCI...GUID TEMPS FOR DSM AND
OMA ARE WAR4MER THAN MCI. WITH DOWNSLOPE FLOW DEVELOPING...PLAN TO GO
ABOVE GUID FOR SUN. OTHERWISE...FWC GUID OK. COORD TOP AND STL.

.EAX...
MO...NONE.
KS...NONE.

DB

In the hours before

Special weather statement, Oct 17, 1:01 PM CDT, 1 hour 7 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT FRI OCT 16 1998

...A FEW SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING...

FORECAST:  THUNDERSTORMS ARE FORECAST TO CONTINUE THIS AFTERNOON
ACROSS MUCH OF THE OUTLOOK AREA.  LATER THIS AFTERNOON...A LINE
OF THUNDERSTORMS IS EXPECTED TO INCREASE IN INTENSITY AS A COLD
FRONT BEGINS TO ACCELERATE EAST ACROSS EASTERN KANSAS.  STRONG WINDS
ALOFT MAY BE DRAWN DOWN TO THE SURFACE BY A FEW OF THE STRONGEST
STORMS...WHICH MAY LEAD TO LOCALIZED DAMAGING WINDS.  SPOTTER
ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND INTO THE EVENING
HOURS.

ALSO...LOCALIZED RAINFALL AMOUNTS OF AN INCH OR TWO ARE POSSIBLE
THIS AFTERNOON...ESPECIALLY ALONG AND JUST WEST OF THE INTERSTATE 35
CORRIDOR FROM BETHANY TO KANSAS CITY...WHICH MAY LEAD TO ISOLATED
OCCURRENCES OF SMALL STREAM AND URBAN FLOODING IN THESE AREAS.

DISCUSSION:  A STRONG UPPER LEVEL STORM SYSTEM MOVING THROUGH THE
CENTRAL PLAINS IS EXPECTED TO DRIVE A COLD FRONT EAST INTO MISSOURI
THIS EVENING. THUNDERSTORMS WILL CO.NTINUE TO DEVELOP AHEAD OF THE
FRONT IN A WARM...MOIST AND UNSTABLE AIR MASS.  THUNDERSTORMS ARE
EXPECTED TO END FROM WEST TO EAST THROUGH THE EVENING...AS THE COLD
FRONT PASSES THROUGH THE OUTLOOK AREA.

HUDSON

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 3:35 PM CDTFlash Flood WarningEAXJohnson3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.